Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 9, 2020, 5:44 AM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 5:44 AM CDT (10:44 UTC)
- Expired
- Jul 9, 2020, 8:28 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Woodbury County, IA, Dakota County, NE
The radar
The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
417
WGUS53 KFSD 091044
FFWFSD
IAC193-NEC043-091345-
/O.NEW.KFSD.FF.W.0011.200709T1044Z-200709T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
544 AM CDT Thu Jul 9 2020
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Woodbury County in west central Iowa...
Northeastern Dakota County in northeastern Nebraska...
* Until 845 AM CDT.
* At 543 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen, with rainfall rates of up to 3 to 4 inches per
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Sioux City, South Sioux City, Sergeant Bluff and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4256 9647 4256 9626 4242 9625 4238 9644
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Chapman2 follow-up statements
207
WGUS73 KFSD 091214
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
714 AM CDT Thu Jul 9 2020
IAC193-NEC043-091345-
/O.CON.KFSD.FF.W.0011.000000T0000Z-200709T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
714 AM CDT Thu Jul 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...
At 709 AM CDT, Doppler radar and automated gauges indicated that
thunderstorms had produced heavy rain across the warned area. Up to
two to three inches of rain have already fallen, including 2.44
inches at Dakota City and 2.31 inches at Sioux Gateway airport.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Sioux City, South Sioux City, Sergeant Bluff and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4248 9646 4252 9626 4242 9625 4238 9644
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Chapman796 WGUS73 KFSD 091328 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 828 AM CDT Thu Jul 9 2020 IAC193-NEC043-091337- /O.CAN.KFSD.FF.W.0011.000000T0000Z-200709T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Woodbury IA-Dakota NE- 828 AM CDT Thu Jul 9 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4248 9646 4252 9626 4242 9625 4238 9644 $$ Gillispie
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:58 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 9, 3:58 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 358 AM CDT Thu Jul 9 2020 .SHORT TERM...(Today and Tonight) Issued at 357 AM CDT Thu Jul 9 2020 Another active morning across the area with MCS to the north and south of the forecast area with isolated to scattered convection in between. Outflow from the various complexes has lowered dew points along and east of I-29. Forecast soundings suggest fair substantial cap lifting from the surface, but much weaker cap exists lifting aloft. With lingering boundaries, MCVs and weak cap, could see additional elevated storms develop mainly across northwest Iowa this morning. Lifting above the surface severely limits instability, so do not expect these storms to be severe. 850 HPA temperatures cool into the upper teens today, so should see highs generally in the 80s today. Should be a fairly quiet evening into the overnight tonight as surface ridge moves into the region. Increasing southerly winds on Friday will draw moisture back into the region on Friday. This will lead to increasing capped instability across the area. Fairly strong short wave is expected to move from the intermountain west into the Dakotas Friday evening, impacting the region late Friday evening into Saturday morning. Wind shear, especially aloft increases as the the wave approaches from the west. With stout cap in place, will need to lift from somewhere above the surface reducing instability some, however, the 1-6 km bulk shear values are 50-55 knots potentially as high as 60 knots with both great speed and directional shear. Agree with SPC's assessment that initial storms in western and central South Dakota will have potential to produce very large hail, but main threat should transition to wind as storms become more linear. Have coordinated adding severe mention in grids from 03-12Z Saturday. Remainder of the weekend appears to be quieter as northwest flow aloft develops on the eastern edge of upper level ridge developing across the west. Strong upper level trough works into western Canada early next week leading to an unsettled pattern across the Northern Plains Tuesday into Thursday. Temperatures looks to be seasonal to slightly above normal. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Jul 9 2020 Increasing southerly winds on Friday will draw moisture back into the region on Friday. This will lead to increasing capped instability across the area. Fairly strong short wave is expected to move from the intermountain west into the Dakotas Friday evening, impacting the region late Friday evening into Saturday morning. Wind shear, especially aloft increases as the the wave approaches from the west. With stout cap in place, will need to lift from somewhere above the surface reducing instability some, however, the 1-6 km bulk shear values are 50-55 knots potentially as high as 60 knots with both great speed and directional shear. Agree with SPC's assessment that initial storms in western and central South Dakota will have potential to produce very large hail, but main threat should transition to wind as storms become more linear. Have coordinated adding severe mention in grids from 03-12Z Saturday. Remainder of the weekend appears to be quieter as northwest flow aloft develops on the eastern edge of upper level ridge developing across the west. Strong upper level trough works into western Canada early next week leading to an unsettled pattern across the Northern Plains Tuesday into Thursday. Temperatures looks to be seasonal to slightly above normal. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1205 AM CDT Thu Jul 9 2020 Thunderstorms continue to fade across the immediate area, although some stronger non-thunderstorm gusts as high as 50+ kts (MHE) have been observed as this activity decays. Will show a bump in winds at FSD although confidence in the duration and spatial extent of these gusts into the overnight is low. Otherwise would expect TSRA should avoid the terminals thru the overnight hours although wouldn't be impossible at HON/SUX. Outside of thunderstorm activity, winds will turn more out of the northwest or north behind the front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...Kalin
In the hours before
Local storm report, Jul 9, 1:01 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM NON-TSTM WND GST 14 W PLATTE 43.39N 99.12W
07/09/2020 M53 MPH CHARLES MIX SD MESONET
&&
JCLocal storm report, Jul 9, 1:16 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM NON-TSTM WND GST 1 WNW MOUNT VERNON 43.72N 98.28W
07/09/2020 M58 MPH DAVISON SD PUBLIC
&&
JCLocal storm report, Jul 9, 1:24 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
124 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM NON-TSTM WND GST 1 WSW FAIRFAX 43.02N 98.90W
07/09/2020 M55 MPH GREGORY SD MESONET
&&
JCLocal storm report, Jul 9, 1:25 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM NON-TSTM WND GST 2 WSW PICKSTOWN 43.05N 98.57W
07/09/2020 M53 MPH GREGORY SD MESONET
&&
JCLocal storm report, Jul 9, 2:28 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM NON-TSTM WND GST 5 W PLANKINTON 43.71N 98.58W
07/09/2020 M52 MPH AURORA SD MESONET
&&
JCLocal storm report, Jul 9, 2:31 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
231 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM NON-TSTM WND GST 3 N MITCHELL 43.77N 98.04W
07/08/2020 M64 MPH DAVISON SD ASOS
&&
JCNearby
Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.